Effects of switching from conventional antipsychotics to risperidone in Japanese patients with chronic schizophrenia
Article first published online: 15 NOV 2006
Psychiatry and Clinical Neurosciences
Volume 60, Issue 6, pages 751–757, December 2006
How to Cite
NAKANISHI, S., KUNUGI, H., MURRAY, R. M., NOJIMA, S., OGAWA, T. and TAKAHASHI, T. (2006), Effects of switching from conventional antipsychotics to risperidone in Japanese patients with chronic schizophrenia. Psychiatry and Clinical Neurosciences, 60: 751–757. doi: 10.1111/j.1440-1819.2006.01591.x
- Issue published online: 15 NOV 2006
- Article first published online: 15 NOV 2006
- Received 12 May 2006; revised 31 July 2006; accepted 6 August 2006.
- atypical antipsychotics;
Abstract Atypical antipsychotics are rapidly evolving to become the standard pharmacotherapy in schizophrenia; however, the trend of switching to such drugs is not necessarily progressing quickly in East Asia. This might be due to the scarcity of evidence for the efficacy of switching from conventional to atypical antipsychotics, which prompted the authors to examine effects of switching from conventional antipsychotics to an atypical drug, risperidone, in Japanese patients. Fifty patients with chronic schizophrenia completed the study in which combination therapy with other antipsychotics was allowed if monotherapy with risperidone was not tolerated. Symptoms were assessed with the brief psychiatric rating scale (BPRS). Switching to monotherapy was achieved in 34 patients (68%). The number of antipsychotics prescribed to each patient was reduced (from 2.1 to 1.4 drugs; P < 0.001) and the use of antiparkinsonian drugs decreased (P < 0.001). The mean BPRS score was also reduced 6 months after initiation of the switch (P < 0.001). Failure in switching to monotherapy was associated with higher dosage of antipsychotics at baseline. Switching from conventional antipsychotics to risperidone reduced schizophrenia symptoms, antiparkinsonian medication, and polypharmacy. However, a portion of patients, particularly those who receive an excessive dosage of antipsychotics, might not tolerate such switching.